Hail, Amelia
- When
- May 31, 1:45 PM EST
- Where
- Amelia County, Amelia
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.083, -77.600
6 hail, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 31, 9:49 AM EST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1049 AM EDT SAT MAY 31 2003 SHWRS BUT NO TSTMS HAVE MOVED ACRS MUCH OF THE AREA SO FAR THIS MORNING. BACK EDGE OF PRECIP ALREADY THRU WRN ZONES W/ SOME BREAKS IN THE CLOUDS SEEN ON SATL. AREA IN MODERATE RISK FOR SVR WX THIS AFTN AS/ UPR JET LFQ DIV WL COMBINE W/ SFC FRONT AND INSTABILITY. STR WINDS AND LG HAIL POSSIBLE W/ FAIRLY LOW (9 TO 10K FT) WET BULB ZERO VALUES ALONG W/ A DRY AIR PUSH IN THE MID LVLS. WILL REFRESH ZONE WORDING AND ADD MENTION OF POSSIBILITY OF SEVERE FOR THIS AFTN/EVENG STORMS AND UPDATE SKY CVR PER CRNT TRENDS. MARINE: NO CHANGES W/ MRGNL SCAS THIS AFTN INTO TNGT...THEN SCAS LIKELY SUN. .AKQ... .MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. .NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT AND SND. .VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR AND VA PRTN CHES BAY. BROWN
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-311600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 610 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY NEEDED THIS AFTERNOON AND EVENING. 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-312200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1143 AM EDT SAT MAY 30 2003 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING... .THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH CAROLINA...AND THE LOWER EASTERN SHORE. .TIME OF SEVERE WEATHER THREAT...BETWEEN 2 AND 6 PM WEST OF I-95...AND BETWEEN 4 AND 9 PM EAST OF I-95. .SYNOPSIS...A STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE RAPIDLY INTO THE MID ATLANTIC REGION LATE THIS AFTERNOON AND EARLY EVENING. A WARM AND HUMID AIRMASS AHEAD OF THE FRONT WILL DESTABILIZE THE ATMOSPHERE AND RESULT IN THE DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS. THE DAYTIME HEATING...ALONG WITH THE STRONG WIND SPEEDS ALOFT AND AN APPROACHING VIGOROUS UPPER LEVEL DISTURBANCE...WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS. .SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... DAMAGING WIND GUSTS BETWEEN 60 AND 80 MPH... LARGE HAIL ONE INCH OR GREATER IN DIAMETER... ISOLATED TORNADOES... STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/AKQ. HURLEY
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-312200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1143 AM EDT SAT MAY 30 2003 ...SCATTERED SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING... .THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH CAROLINA...AND THE LOWER EASTERN SHORE. .TIME OF SEVERE WEATHER THREAT...BETWEEN 2 AND 6 PM WEST OF I-95...AND BETWEEN 4 AND 9 PM EAST OF I-95. .SYNOPSIS...A STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE RAPIDLY INTO THE MID ATLANTIC REGION LATE THIS AFTERNOON AND EARLY EVENING. A WARM AND HUMID AIRMASS AHEAD OF THE FRONT WILL DESTABILIZE THE ATMOSPHERE AND RESULT IN THE DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS. THE DAYTIME HEATING...ALONG WITH THE STRONG WIND SPEEDS ALOFT AND AN APPROACHING VIGOROUS UPPER LEVEL DISTURBANCE...WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS. .SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... DAMAGING WIND GUSTS BETWEEN 60 AND 80 MPH... LARGE HAIL ONE INCH OR GREATER IN DIAMETER... ISOLATED TORNADOES... STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/AKQ. HURLEY
VAZ066>068-070-071-080>083-088-311915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 215 PM EDT SAT MAY 31 2003 ...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTH OF JETERSVILLE TO 2 MILES SOUTHEAST OF NUTBUSH. THE STORMS WERE MOVING TO THE EAST AT 50 MPH. THE THUNDERSTORMS WILL REACH... WINTERHAM AND CHULA AROUND 220 PM BLACKSTONE AND SPAINVILLE AROUND 225 PM SKINQUARTER AND MOSELEY AROUND 230 PM HEBRON AND FORD AROUND 235 PM POCAHONTAS STATE PARK AND MCKENNEY AROUND 240 PM CHESTERFIELD AND CENTRALIA AROUND 245 PM WIND GUSTS TO 45 MPH ALONG WITH HAIL UP TO A HALF INCH IN DIAMETER ARE POSSIBLE WITH THESE STORM. HURLEY && LAT...LON 3741 7811 3693 7834 3703 7708 3750 7684
The Norfolk radar (KAKQ), 54 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
6 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Large trees down.
Large tree and power lines down.
Brief tornado (F0) seen by trained spotter. No damage reported.
Trees down.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362634, 5362635, 5362637, 5362636, 5362638, 5362639, 5362640, 5361703, 5361706, 5361704, 5361705.